Alert archive / Montana / High Wind Watches in 2011

High Wind Watch 4, NWS Great Falls, MT

January 22, 2011

NWS Great Falls, MT issued this high wind watch at Jan 22, 2011, 3:18 AM MST. It took effect at Jan 23, 2011, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2011, 3:18 AM MST (10:18 UTC)
In effect from
Jan 23, 2011, 12:00 AM MST
Expired
Jan 22, 2011, 2:20 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WWUS75 KTFX 221018
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 AM MST SAT JAN 22 2011

MTZ009-048-221830-
/O.NEW.KTFX.HW.A.0004.110123T0700Z-110123T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CHOTEAU
318 AM MST SAT JAN 22 2011

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE TONIGHT
  BECOMING STRONG AND GUSTY AFTER MIDNIGHT AND CONTINUING THROUGH
  LATE MONDAY MORNING.

* WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS UP TO
  70 MPH.

* OTHER IMPACTS: AREAS OF BLOWING SNOW THROUGH MOUNTAIN PASSES
  WILL REDUCE VISIBILITY BELOW ONE HALF MILE AT TIMES ALONG U.S.
  HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS
  PASS...AND LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
379 
WWUS75 KTFX 221820
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 AM MST SAT JAN 22 2011

MTZ009-048-230230-
/O.CON.KTFX.HW.A.0004.110123T0700Z-110123T1900Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CHOTEAU
1120 AM MST SAT JAN 22 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
SUNDAY MORNING. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE TONIGHT 
  BECOMING STRONG AND GUSTY AFTER MIDNIGHT AND CONTINUING 
  THROUGH LATE MONDAY MORNING.

* WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS UP 
  TO 70 MPH. 

* OTHER IMPACTS: AREAS OF BLOWING SNOW THROUGH MOUNTAIN PASSES 
  WILL REDUCE VISIBILITY BELOW ONE HALF MILE AT TIMES ALONG 
  U.S. HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS 
  PASS...AND LOGAN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
151 
WWUS75 KTFX 222120
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MST SAT JAN 22 2011

MTZ009-048-230530-
/O.UPG.KTFX.HW.A.0004.110123T0700Z-110123T1900Z/
/O.NEW.KTFX.HW.W.0007.110123T0300Z-110123T2100Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS...CHOTEAU
220 PM MST SAT JAN 22 2011

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
MST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE TONIGHT
  BECOMING STRONG AND GUSTY AND CONTINUING THROUGH EARLY AFTERNOON
  SUNDAY.

* WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS UP 
  TO 70 MPH. SOME FAVORED LOCATIONS MAY SEE LOCALLY HIGHER VALUES.

* OTHER IMPACTS: AREAS OF BLOWING SNOW THROUGH MOUNTAIN PASSES
  WILL REDUCE VISIBILITY BELOW ONE HALF MILE AT TIMES ALONG
  MOUNTAIN PASSES INCLUDING U.S. HIGHWAY 2.

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS
  PASS...LOGAN PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ014-230530-
/O.NEW.KTFX.HW.W.0007.110123T0300Z-110123T2100Z/
CENTRAL AND SOUTHERN LEWIS AND CLARK-
INCLUDING THE FOLLOWING LOCATIONS...FLESHER PASS...LINCOLN...
MACDONALD PASS...ROGERS PASS
220 PM MST SAT JAN 22 2011

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
MST SUNDAY. 


* TIMING AND MAIN IMPACT: WEST WINDS WILL INCREASE LATE TONIGHT
  BECOMING STRONG AND GUSTY AND CONTINUING THROUGH EARLY AFTERNOON
  SUNDAY.

* WINDS: EXPECT SUSTAINED WINDS OF 30 TO 45 MPH WITH GUSTS UP 
  TO 70 MPH. SOME FAVORED LOCATIONS MAY SEE LOCALLY HIGHER VALUES.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL REDUCE VISIBILITY
  BELOW ONE HALF MILE AT TIMES ALONG MOUNTAIN PASSES INCLUDING
  ROGERS...MACDONALD...AND FLESHER PASS.

* LOCATIONS AFFECTED INCLUDE: FLESHER PASS...LINCOLN... MACDONALD
  PASS...ROGERS PASS


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Jan 21, 11:00 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 21, 11:00 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MST FRI JAN 21 2011

.UPDATE...

TONIGHT...A SHORTWAVE MOVING THROUGH THE FLOW ALOFT WILL BRING
PRECIPITATION ACROSS THE CWA. TEMPERATURES WILL DROP TOWARDS
MORNING AND RAIN WILL TURN TO SNOW. MOST TEMPS WILL BE FALLING AS
THE DRY AIR WITH THE COLD FRONT ARRIVES SO MOST SNOWFALL WILL
OCCUR OVER HIGHER TERRAIN...MOST PRECIP WILL BE OVER THE ROCKIES
AND THE EASTERN ZONES...AND AMOUNTS WILL GENERALLY REMAIN LIGHT.
ZELZER

&&

.AVIATION...
UPDATED 0600Z.
SURFACE WINDS WILL REMAIN GUSTY FOR A BIT AS A FRONT PASSES THROUGH
THE REGION FROM THE WEST. LOWERING CEILINGS...RAIN AND SNOW
MIX...AND ISOLATED AREAS OF FREEZING RAIN WILL DEVELOP THROUGH THE
NIGHT QUICKLY MOVING EAST OVER THE AREA. MVFR...WITH ISOLATED IFR AT
TIMES...WILL ACCOMPANY MOUNTAIN OBSCURATIONS.

&&

.PREV DISCUSSION...
/ISSUED 500 PM MST FRI JAN 21 2011/
FRIDAY THROUGH SUNDAY...MAIN CONCERN DURING THIS TIME PERIOD WAS
THE IMPACT OF THE NEXT STORM SYSTEM FRIDAY NIGHT AND INTO
SATURDAY. MOUNTAINS ACROSS MUCH OF THE AREA WILL SEE THE BRUNT OF
THE WEATHER, WITH ONLY LIGHT AMOUNTS OF SNOW EXPECTED OVER THE
PLAINS. THE EXCEPTION BEING THE CHOTEAU...BLAINE...JUDITH
BASIN..AND FERGUS COUNTIES. POCKETS OF FREEZING RAIN COULD OCCUR
AS THE SYSTEM MOVES OVER THE AREA AND TEMPERATURES COOL RAPIDLY.
ICE ACCUMULATIONS SHOULD BE LESS THAN ONE TENTH OF AN
INCH. DUE TO THE POSSIBILITY OF FREEZING RAIN AND THE LIKELIHOOD
OF SOME OF THE INITIAL SNOWFALL MELTING AND REFREEZING UNTREATED
SURFACES COULD BECOME SLIPPERY DUE TO THIS SYSTEM. THERE IS A
RELATIVELY LOW CONFIDENCE IN THE AMOUNT OF PRECIP FORECASTED TO
FALL OUTSIDE THE WARNING AND ADVISORY AREA. MODEL OUTPUTS HAVE
HAD A RATHER LARGE SPREAD OF TOTAL PRECIPITATION AND THEREFORE
SNOWFALL. THIS SITUATION WILL BE MONITORED CLOSELY AND UPDATES
WILL BE ISSUED AS NECESSARY. SUK

SUNDAY NIGHT THROUGH FRIDAY...A BRISK NORTHWESTERLY FLOW ALOFT WILL
RESIDE OVER THE REGION TO BEGIN THE PERIOD...BUT AN UPPER LEVEL
RIDGE WILL SLOWLY TRANSITION OVER THE REGION BY THE MIDDLE PORTION
OF NEXT WEEK. EXPECT A FEW MOUNTAIN SNOW SHOWERS SUNDAY NIGHT AND
MONDAY...BUT THEN AS THE RIDGE BUILDS IN MONDAY NIGHT...THERE IS A
BETTER CHANCE FOR LIGHT SNOWFALL OVER THE REGION. THE PRECIP EXITS
THE REGION ON TUESDAY MORNING...WITH JUST A FEW MOUNTAIN SNOW
SHOWERS EXPECTED WEDNESDAY AND THURSDAY. AFTERNOON TEMPERATURES WILL
GENERALLY SHOW A WARMING TREND FOR MUCH OF NEXT WEEK. THE GFS MODEL
PRO GS MANY LOWER ELEVATION LOCATIONS IN THE MID TO UPPER 40S FOR
NEXT TUE THRU THU...I DID NOT GO QUITE THAT WARM...BUT STILL WELL
ABOVE NORMAL FOR MANY LOCATIONS. ON FRIDAY...THE ECMWF AND GFS ARE
QUITE DIFFERENT...WITH THE ECMWF BEING MUCH COOLER/WETTER.
HOWEVER...FOR NOW I LEANED MORE TOWARDS THE DRIER/WARMER GFS MODEL
FOR NEXT FRIDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  37  25  36 /  60  40  10  10
CTB  27  36  23  34 /  50  20   0  10
HLN  29  38  21  34 / 100  50  10  20
BZN  27  38  17  33 / 100  70  10  30
WEY  19  26   7  23 / 100 100  20  40
DLN  27  36  18  32 /  90  30  10  20
HVR  25  33  18  27 / 100  70  10  20
LWT  30  33  21  34 / 100  90  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON MST SATURDAY FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY BLAINE...
CHOUTEAU...FERGUS...JUDITH BASIN...MEAGHER.

WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR ELEVATIONS
ABOVE 5500 FEET FOR GALLATIN.

WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR THE BEARS
PAW MOUNTAINS IN NORTH CENTRAL MONTANA.

WINTER WEATHER ADVISORY UNTIL NOON MST SATURDAY FOR THE LITTLE
BELT MOUNTAINS IN CENTRAL MONTANA.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 22, 3:03 AM MST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
303 AM MST SAT JAN 22 2011

MTZ009-048-231200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
303 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WATCH IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
STARTING LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT
UNTIL NOON ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-231200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
303 AM MST SAT JAN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 22, 3:11 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
311 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0224 AM     NON-TSTM WND GST 3 ENE HELENA            46.61N 111.96W
01/22/2011  M54 MPH          LEWIS AND CLARK    MT   ASOS

            54 MPH WIND GUST AT THE HELENA REGIONAL AIRPORT.

&&

BRUSDA
Local storm report, Jan 22, 3:13 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
313 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             8 ENE POLARIS           45.41N 112.96W
01/22/2011  E5.0 INCH        BEAVERHEAD         MT   MESONET

            ESTIMATED 5 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT
            MULE CREEK SNOTEL. ELEVATION IS 8300 FEET.

&&

BRUSDA
Local storm report, Jan 22, 3:15 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             11 SSW EAST GLACIER PAR 48.30N 113.33W
01/22/2011  E5.0 INCH        GLACIER            MT   MESONET

            ESTIMATED 5 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT
            PIKE CREEK SNOTEL. ELEVATION IS 5928 FEET.

&&

BRUSDA
Local storm report, Jan 22, 3:17 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             9 SE ROCKY BOY          48.17N 109.65W
01/22/2011  E4.0 INCH        HILL               MT   MESONET

            ESTIMATED 4 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT
            THE ROCKY BOY SNOTEL. ELEVATION IS 4700 FEET.

&&

BRUSDA
Local storm report, Jan 22, 3:18 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
318 AM MST SAT JAN 22 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             9 NNW LINCOLN           47.08N 112.73W
01/22/2011  E4.0 INCH        LEWIS AND CLARK    MT   MESONET

            ESTIMATED 4 INCHES OF NEW SNOW IN THE PAST 24 HOURS AT
            THE COPPER CAMP SNOTEL. ELEVATION IS 6950 FEET.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 9:44 PM MSTFreezing Rain AdvisoryTFX5 hr
Jan 22, 5:15 AM MSTWinter Weather AdvisoryTFX9 hr
Jan 22, 9:40 AM MSTWinter Storm WarningTFX5 hr
Jan 22, 2:20 PM MSTHigh Wind WarningTFX24 hr

Nearby

High Wind Watches in Montana, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.